Alert archive / Arizona / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Flagstaff, AZ

July 12, 2021Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood watch at Jul 12, 2021, 1:44 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It took effect at Jul 13, 2021, 2:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2021, 1:44 PM MST (20:44 UTC)
In effect from
Jul 13, 2021, 2:00 PM MST
Expired
Jul 14, 2021, 5:00 AM MST
In force
15 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WGUS65 KFGZ 122044
FFAFGZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Flagstaff AZ
144 PM MST Mon Jul 12 2021

AZZ018-037-038-132045-
/O.NEW.KFGZ.FF.A.0001.210713T2100Z-210714T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Gila County-Yavapai County Valleys and Basins-Oak Creek and
Sycamore Canyons-
Including the cities of Bagdad, Young, Payson, Strawberry, Camp 
Verde, Cottonwood, Cordes Junction, and Sedona
144 PM MST Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE 
TUESDAY NIGHT...

The National Weather Service in Flagstaff has issued a

* Flash Flood Watch for portions of east central Arizona and west 
  central Arizona, including the following areas, in east central 
  Arizona, Northern Gila County. In west central Arizona, Oak Creek 
  and Sycamore Canyons and Yavapai County Valleys and Basins.

* From Tuesday afternoon through late Tuesday night.

* Monsoonal thunderstorm coverage is expected to increase across 
  much of central and northern Arizona on Tuesday. The saturated 
  atmosphere will be capable of producing heavy rainfall within the 
  stronger thunderstorms. That rainfall could produce flash flooding 
  within normally dry washes, creeks and drainages in northern Gila 
  County and in the lower elevations of Yavapai County from Tuesday 
  afternoon through late Tuesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NL
3 follow-up statements
874 
WGUS65 KFGZ 131020
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
320 AM MST Tue Jul 13 2021

AZZ018-037-038-140000-
/O.CON.KFGZ.FF.A.0001.210713T2100Z-210714T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Including the cities of Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
320 AM MST Tue Jul 13 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON 
THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of east central Arizona and west central Arizona, 
  including the following areas, in east central Arizona, 
  Northern Gila County. In west central Arizona, Oak Creek and 
  Sycamore Canyons and Yavapai County Valleys and Basins. 

* From this afternoon through late tonight

* Monsoonal thunderstorm coverage is expected to increase across
  much of central and northern Arizona. The saturated atmosphere
  will be capable of producing heavy rainfall within the stronger
  thunderstorms. That rainfall could produce flash flooding within
  normally dry washes, creeks and drainages in northern Gila
  County and in the lower elevations of Yavapai County from this
  afternoon through late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
252 
WGUS65 KFGZ 132047
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
147 PM MST Tue Jul 13 2021

AZZ018-037-038-141200-
/O.CON.KFGZ.FF.A.0001.210713T2100Z-210714T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Gila County-Yavapai County Valleys and Basins-Oak Creek and
Sycamore Canyons-
Including the cities of Bagdad, Young, Payson, Strawberry, Camp 
Verde, Cottonwood, Cordes Junction, and Sedona
147 PM MST Tue Jul 13 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of east central Arizona and west central Arizona, 
  including the following areas, in east central Arizona, Northern 
  Gila County. In west central Arizona, Oak Creek and Sycamore 
  Canyons and Yavapai County Valleys and Basins.

* Through late tonight.

* Monsoonal thunderstorm coverage is increasing across much of 
  central and northern Arizona this afternoon. The saturated 
  atmosphere will be capable of producing heavy rainfall within the 
  stronger thunderstorms through late tonight. That rainfall could 
  produce flash flooding within normally dry washes, creeks and 
  drainages in northern Gila County and in the lower elevations of 
  Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NL
705 
WGUS65 KFGZ 141205
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
505 AM MST Wed Jul 14 2021

AZZ018-037-038-141315-
/O.EXP.KFGZ.FF.A.0001.000000T0000Z-210714T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Gila County-Yavapai County Valleys and Basins-Oak Creek and
Sycamore Canyons-
Including the cities of Bagdad, Young, Payson, Strawberry, Camp 
Verde, Cottonwood, Cordes Junction, and Sedona
505 AM MST Wed Jul 14 2021

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of east central Arizona and west 
central Arizona, including the following areas, in east central 
Arizona, Northern Gila County. In west central Arizona, Oak Creek 
and Sycamore Canyons and Yavapai County Valleys and Basins has 
expired.

The threat for flash flooding has decreased this morning allowing 
the Flash Flood Watch to expire on time. Flooding is no longer 
expected to pose a threat. Localized heavy rainfall is still 
possible. Please continue to heed remaining road closures.

$$

EL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 9:41 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 9:41 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
941 AM MST Mon Jul 12 2021

.SYNOPSIS...More significant moisture will return today, with
greater chances for showers and thunderstorms across much of
northern and central Arizona through the week.

&&

.UPDATE...Increasing moisture today will lead to an uptick in
monsoonal thunderstorm activity beginning later this morning over
the high terrain. Isolated to scattered thunderstorm coverage then
increases into the lower elevations by mid to late afternoon per
continued high resolution model guidance. The coverage is expected
to slowly decrease through the later evening hours with the loss
of diurnal heating and the more stable atmosphere setting up
across northern Arizona. An isolated severe thunderstorm is not
out of the question through late this afternoon.

&&

.PREV DISCUSSION /316 AM MST/...The forecast period will feature a
significant uptick in monsoon activity as high pressure weakens
and ample moisture surges in from the south. Expect more
widespread thunderstorms along the Rim and pushing into the lower
elevations compared to yesterday. Additionally, anticipate
isolated chances for thunderstorms across northeastern Arizona
this afternoon. Due to continued hot temperatures while the high
pressure breaks down, the potential for severe thunderstorms will
continue with damaging winds and hail as the primary threats
where stronger storms set up.

Along with widespread shower and thunderstorm chances from
Tuesday onward, expect temperatures to cool back to near normal
values for mid-July. Be sure to have a reliable way to receive
warnings over the next several days as the flash flood threat
increases due to the saturated environment. After the "nonsoons"
that took place the last two summers, its safe to say the monsoon
is here!

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions
prevail for the duration of the TAF period. Convective activity
will redevelop over the high terrain today then move southwest
into the lower valleys through the late afternoon and early
evening. Thunderstorm coverage decreases late this evening through
the early overnight period. General west to southwest winds 5-15
kts to occur outside of gusty and erratic winds near thunderstorms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER... Thunderstorm activity will increase through
Tuesday, along with better chances for wetting rains. Winds will
remain between 5-15 mph, except near thunderstorms where gusty
and erratic winds are favored.

Wednesday through Friday...Scattered to numerous thunderstorm are
expected each day, with cooler temperatures and generally light
winds. The flash flood threat will become the primary hazard.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...NL/Kobold
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:49 PM MSTSpecial Weather StatementFGZ26 min
Jul 12, 2:03 PM MSTSpecial Weather StatementFGZApache27 min
Jul 12, 2:29 PM MSTSpecial Weather StatementFGZApache31 min
Jul 12, 3:48 PM MSTSevere Thunderstorm WarningFGZApache, Gila, Navajo27 min
Jul 12, 4:05 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila25 min

Nearby

Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.